Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Effect of Antibiotics on Atripla/ VL+CD4
Dec 31, 2008

Hi Dr. Thanks a lot for supporting us. Does the below medicines affect positively or negatively my VL or CD4 count or have any effect on the effectiveness of Atripla? Due to some skin biopsy done recently, I am on Adco-Sporazole 100mg two tablets a day + Zithromax 500mg one tablet a day + Flagyl 200mg three times a day, (all three med. Are prescribed for 6 days) I am taking the first two medicines in the morning with breakfast with one Flagyl and thereafter only Flagyl noon and night; the last tablet of med. (Flagyl) Is taking around 8 pm after diner, two hours before taking Atripla, let me mention that all those med were prescribed to treat the slight infection I developed in the wounds. Please advice if all med. I am taking are safe with Atripla and tell if I will experience any drop in my VL and increase of CD4 or maybe the opposite? Will the slight wounds infectious have any effect on my next lab reading? Please help me as I am worried and do not want to mess with my figures as my VL was below 200 & CD4 610 after 45 days of treatment with HAART.

Response from Dr. McGowan

There is no interaction between azithromycin (Zithromax) or metronidazole (Flagyl) and your Atripla. One of the components of Atripla (efavirenz) can lower the blood level of the Adco-Sporozole (itraconazole) and may make it less effective. If your doctor highly suspects a fungal infection in the skin (which is what itraconazole is used for) then an alternative may be needed, especially if your skin doesn't heal well. An infection (or vaccination), especially one that causes fever, can temporaily lower the CD4 count (and may rarely cause a blip up in the viral load). This is because the immune system gets stimulated during the infection. The drop in CD4 counts would happen to anyone, with or without HIV infection. Usually after one month the effects should not show up on blood tests of your CD4 or viral load.

Good luck and Happy New Year. Joe


Previous
Kaletra is somewhat still effective. Should I change?
Next
Shuld i be worried...?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement